1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

I started using retin-a and my face is red and flaky. Am I allergic?

By

Updated September 04, 2007

Question: I started using retin-a and my face is red and flaky. Am I allergic?
Answer: Because Retin-A (tretinoin) is a strong exfoliant, redness and dry skin are common side effects early in therapy. If you use Retin-A as prescribed, the skin gets used to it after about 2 weeks and the redness and flaking often resolve or improve greatly.

If your face is painful or the flaking is too unsightly, the best option is to space out applications. Some people need to apply Retin-A every other night at the beginning, and others need to space it out even more -- every 3 to 4 nights.

After 2 weeks you can increase the frequency of applications until you are able to use it every night. The most important thing is to stick with it and don't give up.

It is possible to be allergic to Retin-A. Allergy symptoms usually are redness, swelling, blistering and/or cracking skin. If you have any questions you should notify your health care provider.

  1. About.com
  2. Health
  3. Dermatology
  4. Acne
  5. Acne FAQ
  6. Acne FAQ - Acne Treatment Retin-A Allergy

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.